A patient who had recently been vaping has died in the US after developing severe lung disease, officials said Friday, as authorities scrambled to find the cause behind almost 200 more potential cases.
“Yesterday we received a report of the death of an adult who had been hospitalized with severe unexplained respiratory illness after reported vaping,” Jennifer Layden, the chief medical officer in the Midwestern state of Illinois said.
She declined to provide the person’s gender, but said that the ages of the patients treated in the state had been between 17 and 38.
As of Friday, there were 193 cases across 22 states of potential cases of severe lung illness associated with e-cigarette use since the end of June, according to figures released by the Centers for Disease Control and Prevention.
The cause has not been determined but all had recently used e-cigarettes to inhale either vaporized nicotine or cannabis, and many of the products have been sent for lab testing.
“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous,” said Illinois health department director Dr. Ngozi Ezike.
But Ileana Arias, acting deputy director on non-infectious diseases at the CDC, added that although the cases appeared similar, “it is unclear if these cases have a common cause, or if they are different diseases with similar presentations.”
Safer than smoking’
No specific product has been identified or blamed for the illness in any of the cases.
E-cigarettes have been available in the US since 2006, and are sometimes used as an aid to quit smoking traditional tobacco products like cigarettes.
Their use among adolescents has skyrocketed in recent years: some 3.6 million middle and high school students used vaping products in 2018, an increase of 1.5 million on the year before.
E-cigarette users don’t get exposed to the estimated 7,000 chemical constituents present in combustible cigarettes, and vaping is generally believed to be safer than smoking.
The liquids do, however, contain nicotine, which has been studied for decades and is known to be highly addictive, and a variety of other constituents classed as “potentially harmful” according to a 2018 study compiled by the US National Academy of Sciences requested by Congress.
The report identified “substantial evidence” that the vapor contains traces of metals, either from the coil used to heat the liquid, or other parts of the device.
Another potential red flag is the presence of diacetyl, which is used to add a butter flavoring but has been linked to a serious but relatively rare lung disease.
Brian King, deputy director of the CDC’s office on smoking and health, said it was possible, therefore, that such cases were arising before the current investigation and were only being registered now through heightened monitoring.
Electronic cigarettes (e-cigarettes) were initially marketed in 2007 and since then there had been a steady growth of its use amongst naive and chronic smokers . “Vapor” is the aerosol inhaled through heating a liquid in the device . Nowadays, personal vaporizers or “vape” are considered a step-up from the standard e-cigarette. Its popularity is mainly driven by the ability for device customization. Users can mix and match liquids to achieve preferred flavor and cloud production.
To date, there still varied results on how e-cigarette affects smoking cessation [3–5]. Whether or not the efficacy of e-cigarettes for assisting smoking cessation becomes established, its safety profile and health related risks warrant extensive evaluation. The dynamic device design makes it difficult to perform calculations of the harm compared with conventional cigarette smoking .
There exists very few reported cases of pulmonary complications of e-cigarettes and these are limited to hypersensitivity inhalational injury, pneumonitis, and acute eosinophilic pneumonia . We report a case of diffuse alveolar hemorrhage that we believe was caused by aggressive use of personalized vaporizer. This aims to site the serious complication of vaping despite being marketed as a safe substitute to conventional smoking.Go to:
2. Case Presentation
Thirty-three-year-old male with diabetes and seizure disorder presented to the emergency department (ED) with worsening dyspnea and hemoptysis. Two weeks prior to his ED presentation, he was treated with antibiotics for community acquired pneumonia with minimal improvement. Upon further inquiry, patient admitted to vaping for the past 2 months with overtly increased exposure time and has experimented on new flavors. He denied previous or current recreational drug use. CT scan of the chest showed diffuse ground glass opacities and bilateral patchy consolidation (Figure 1(a)). He had worsening hypoxia that required noninvasive ventilation. His echocardiogram was otherwise normal. Bronchoscopic examination failed to demonstrate airway lesions. Bronchoalveolar lavage (BAL) revealed increasing blood in four sequential aliquots confirming diagnosis of DAH (Figure 2). BAL cell count showed greater than 30,000 RBCs and 800 WBCs, 42% neutrophils, 36% lymphocytes, 1% eosinophils, and 21% macrophages. All inflammatory serologies were unremarkable: erythrocyte sedimentation rate (ESR), C-reactive protein (CRP), rheumatoid factor (RF), antinuclear antibody (ANA), and anti-antineutrophil cytoplasmic antibodies (ANCA). In addition, serum eosinophil count, anti-glomerular basement membrane (GBM) antibodies, and anti-phospholipid antibodies were all normal. Urine toxicology screen which includes amphetamines, cannabinoids, and cocaine was negative. There was no microbiologic growth on all BAL specimens. Patient was treated with pulse dose steroids after DAH was confirmed with BAL aliquots (Figure 2). He underwent right wedge resection lung biopsy which revealed evidence of bland pulmonary hemorrhage (Figure 3(a)) with no evidence of capillaritis or diffuse alveolar damage (DAD). Prussian blue iron staining was also noted which reflects old hemorrhage (Figure 3(b)). His symptoms improved with complete resolution of alveolar hemorrhage on chest CT scan after 2 weeks (Figure 1(b)). His steroids were tapered quickly and he has not used a personal vaporizer since then.